Warning: Ecstasy overdose in Saanichton prompts police alert

Police on the Peninsula are warning residents about the risks of ecstasy after a life-threatening situation last weekend.

Ecstasy pills come in several shapes, sizes, colours and with various images or logos stamped on them. These variations don’t indicate any particular batch, as the markings can change randomly, nor do the markings indicate the chemical properties of that particular pill. A recent overdose in Saanichton has officials warning parents to watch out for suspected drug use in children or teens, and to talk to their kids about the risks of drug use.

Police on the Peninsula are warning residents about the risks of ecstasy after a life-threatening situation last weekend.

A 19-year-old man took the drug at a party in Saanichton on the night of Friday, Jan. 27. When friends noticed him convulsing, they called 911.

“Fortunately, one of the youth recognized the serious reaction the [man] was having after taking the drug and called 911 and the boy has survived this overdose,” said Cpl. Pat Bryant with Central Saanich police. “Many others in British Columbia have not been so fortunate.”

Central Saanich police and Sidney North Saanich RCMP are teaming up to issue the warning because of the sharp rise in deaths related to ecstasy recently. In late 2011 and the early part of this year, three people died on the Lower Mainland and another went to hospital after taking ecstasy. Several deaths in Calgary were also related to the drug.

A chemical substance called PMMA has been linked to six ecstasy deaths.

Local police aren’t sure whether the substance was involved in the Saanichton incident, which police are calling an overdose.

“At this point we can’t say if it was PMMA,” Bryant said. “That’s something that could happen if the investigator wants to follow up on that.”

Bryant said the investigator in this incident did not take samples of the drug. By press time, officers had not interviewed the man, who was taken to Saanich Peninsula Hospital. His blood was tested in a toxicology test.

Other people at the Saanichton party denied ingesting the drug to police.

“One [pill or tablet] is bad,” Bryant said. “Because of people’s different makeup, ingesting this drug can affect someone differently than someone else because this ecstasy is made from so many components.”

People should be wary of ecstasy.

“Ecstasy is a street name not a chemical formula,” Bryant said. “Producers may use a variety of dangerous chemicals and still sell pills as ecstasy.”

The Central Saanich Police Service and Sidney North Saanich RCMP are asking parents of teenagers to have a conversation with their kids tonight about the drug.

 

Symptoms of an overdose

• hypothermia

• hypertension

• agitation

• confusion

• convulsions

 

Sending a message

• Talk to your kids about using drugs.

• There is no such thing as a bad batch of synthetic drugs, because there is no good batch. Every tablet represents a potentially serious health risk whether that be short term or long term.

• Producers may use a variety of dangerous chemicals and still sell pills as ecstasy.

• There is no safe dosage when taking these pills. Even a single use can lead to serious illness or death.

• These drugs are produced in kitchens, garages, bathrooms and worse. There is no way to know what you are eating when you swallow a tablet.

• If your kids are at a house party and see they someone in medical distress, they should call 911. It may save a life, like in this incident.

Source: Central Saanich Police Service and Sidney North Saanich RCMP

Just Posted

Magic creates emotion: Jason Verners launches Milennial

by James Kasper Victoria’s Jason Verners is an entertainer on the rise.… Continue reading

Women’s changing role in war

The presence of women in the Canadian military goes back over a century

Meta-theatrical approach eschews realism in The Madwoman of Chaillot at the Phoenix

Sheila Martindale The scenery is gorgeous and evocative – take a bow… Continue reading

Most Read